California, 2021Heavy Rain in California, July 13, 2021
July 13, 2021 · NWS SGX · 1 event in 1 county or zone
Monsoonal moisture filtered into Southern California July 11-14, producing thunderstorm activity on July 13 and 14. Moderate rainfall occurred in the San Bernardino County Mountains on July 13 and thunderstorms were reported across the Inland Empire through the mid-morning hours on July 14.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture filtered into Southern California July 11-14, producing thunderstorm activity on July 13 and 14. Moderate rainfall occurred in the San Bernardino County Mountains on July 13 and thunderstorms were reported across the Inland Empire through the mid-morning hours on July 14.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 13, 7:19 AM PST, 4 hours 1 minute earlier.
Area forecast discussion, Jul 13, 7:19 AM PST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service San Diego CA
819 AM PDT Tue Jul 13 2021
.SYNOPSIS...
High pressure aloft will slowly weaken over Southern California
through Friday as a trough digs south along the West Coast. This
combination will bring cooling inland, gusty west winds through the
desert passes, and maintain the marine layer over coastal and
western valley areas with seasonal temperatures. Moisture aloft will
continue an isolated thunderstorm threat over mainly the San
Bernardino Mountains and deserts this afternoon. The subtropical
ridge is forecast to rebuild again early next week, but farther
north, over the northern Rockies. This could send a deeper Monsoonal
push into Southern California beginning on Sunday. Showers and
thunderstorm chances will be increasing next week if this pattern
remains on track.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Isolated thunderstorms were decreasing this morning over eastern San
Bernardino County, but reforming over coastal Los Angeles and
Ventura Counties. Movement of the showers/t-storms is slowly north
over coastal areas and slowly south far inland. Other than some
patchy clouds over far western Riverside and O.C. Counties, skies
were clear over the forecast area, with some haze noted from a smoke
layer aloft. Our 12Z miramar sounding had a sfc-based inversion,
peaking around 4500 FT MSL at 26.6C. Easterly winds throughout the
column had weakened considerably form the past few days. Modest
instability was observed above 18K FT where RH was maximized. A weak
cap was near 24K FT.
The atmospheric set-up, based on our current sounding, favors a
small chance for isolated thunderstorms over the highest terrain and
on into the high desert once again today. Marine layer clouds were
all offshore this morning, but could make a run back toward the
beaches late this afternoon. A forecast update was issued to clear
much of the thunderstorm threat this morning and bring some clouds
to the beaches later today.
From previous discussion...
After the morning convection, the most likely location for afternoon
convection is over the San Bernardino Mountains and northward along
convergence boundaries across the Lucerne Valley. A slight chance of
showers and thunderstorms will remain near the San Bernardino
Mountains for Wednesday afternoon followed by drying into the
weekend.
Slow cooling will spread inland through Thursday with Thursday
high temperatures around average in the deserts. High temperatures
for the coast and valleys on Thursday will be a few degrees below
average at the coast to 5 to locally 10 degrees below average for
portions of the valleys.
There should be more smoke aloft moving westward across the area
today than on Monday with the greatest values of vertical
integrated smoke across far southern California into northern
Baja. Even with the increase, the sky should still be visible.
That band of greater values will shift southward on Wednesday with
less smoke aloft across southern California on Wednesday, closer to
that of Monday.
&&
.LONG TERM (Friday through Monday)...
The cooling will continue into Friday and the drying into Saturday
with a low pressure system off the West Coast from northern
California northward. For Sunday into next week, high pressure will
become established across the Rockies and interior western states.
The lower and mid level flow across the area will become
southeasterly which will transport some lower and mid level
monsoonal moisture into the area.
The chance for afternoon thunder may return as early as Sunday,
but is more for Monday through much of next week. Ensemble output
for the ECMWF for Big Bear is a little wetter than for the recent
convection with about half of ensemble members having measurable
rainfall each day for much of next week and generally averaging
around one quarter inch per day. Less than 5 to 10 percent of the
members of this uncalibrated guidance have more than one half inch
on any one of those days. Ensemble output for the ECMWF for
Imperial has precipitable water values falling below 1.5 on
Saturday, then rising to 1.8 to 1.9 inches for much of next week
with about a third of ensemble members having values of 2 inches
or more.
There should be some thunder in the mountains most days next week
and the rainfall potential should be greater than recent
convection which has had limited and mostly mid level moisture.
With the increase in moisture, high temperatures for the mountains
and deserts won't change much while the coast and valleys warm to
closer to average for July.
&&
.AVIATION...
131530Z...Coast/Valleys...Periods of low clouds with CIGS 1300-1700
ft MSL will persist near KSNA, KCRQ, and KSAN through about 17Z.
Areas of low clouds will begin to move back into the coastal areas
after 14/00Z with bases 1000-1500 ft MSL and tops to 2000 ft MSL,
locally spreading up to 15 mi inland by Wednesday morning. Otherwise
variable clouds at/above 15,000 ft MSL and unrestricted vis.
Mountains/Deserts...Cu/TCU will develop over the mountain crests and
high deserts with bases near 10,000 ft MSL and tops to 35,000 ft MSL
after 18Z. Slight chance of TSRA over the higher peaks of the San
Bernardino and Riverside County mountains, as well as portions of
the high desert 19-00Z. Outflow winds with sfc gusts to 35 kt
possible VCTY TSRA, especially over the deserts. SHRA/TSRA
dissipating by 14/02Z.
&&
.MARINE...
No hazardous marine conditions are expected through Saturday.
&&
.BEACHES...
A south swell of 2-3 ft at 15-18 seconds moving into the coastal
waters today and peaking on Wednesday will generate elevated surf of
3-5 ft with sets to 6 ft in Orange County. Hazardous swimming
conditions are expected due to a high risk of rip and longshore
currents.
&&
.FIRE WEATHER...
Isolated thunderstorms are possible again this afternoon and
Wednesday afternoon, mainly near the San Bernardino mountains with
dry lightning strikes and gusty, erratic downdraft winds. Drying is
then expected through Saturday with a greater influx of monsoonal
moisture for Sunday through much of next week.
Stronger westerly winds 25-35 MPH with gusts 40-50 MPH are possible
again Wednesday and Thursday afternoons and evenings through and
below thew desert passes.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...10/17
AVIATION/MARINE/BEACHES...Moreland
In the hours before
Special weather statement, Jul 13, 10:52 AM PST, 28 minutes before
Special Weather Statement
National Weather Service San Diego CA
1152 AM PDT Tue Jul 13 2021
CAZ055-060-131945-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1152 AM PDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO COUNTY UNTIL 1245
PM PDT...
At 1150 AM PDT, Doppler radar was tracking a strong thunderstorm
near Big Bear City, and nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Localized storms like this one will develop and dissipate rapidly
during the afternoon, with the greatest threat being strong and
gusty winds that could produce damage.
Locations impacted include...
Big Bear City, eastern Lucerne Valley, Big Bear Lake, Johnson Valley,
Hwy 38 Between Onyx Summit And Sugarloaf, Hwy 18 Between Baldwin Lake
And Lucerne Valley, Baldwin Lake, Woodlands and Fawnskin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3456 11646 3453 11646 3453 11642 3447 11642
3436 11650 3420 11676 3419 11682 3427 11697
3456 11679 3457 11654
TIME...MOT...LOC 1850Z 240DEG 49KT 3434 11672
MMHeavy Rain, San Bernardino
- When
- July 13, 11:20 AM PST to 1:00 PM PST
- Where
- San Bernardino County, 0.9 mi SW of Sugarloaf
- Reported by
- Official NWS Observations
- Coordinates
- 34.240, -116.840
Big Bear City reports 0.45 inches of rain in approximately one half hour from monsoon thunderstorm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Flash Flooding and Hail in Pennsylvania, July 13, 2021$8.6 million · 1.5 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Lightning Strike in Mississippi, July 13, 20217 injured · 1 event
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Wildfire in Washington, July 13 to 25, 20211 injured · $5,000 · 1 event
- Flash Flooding in Arizona, July 13, 20216 events
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973220.